Mechanisms mediating the ability of caffeine to influence mdma (‘ecstasy’)-induced hyperthermia in rats
MetadataShow full item record
This item's downloads: 0 (view details)
Cited 30 times in Scopus (view citations)
Vanattou-Saïfoudine, N; McNamara, R; Harkin, A (2010). Mechanisms mediating the ability of caffeine to influence mdma (‘ecstasy’)-induced hyperthermia in rats. British Journal of Pharmacology 160 (4), 860-877
Background and purpose: Caffeine exacerbates the hyperthermia associated with an acute exposure to 3,4 methylenedioxymethamphetamine (MDMA, 'Ecstasy') in rats. The present study investigated the mechanisms mediating this interaction. Experimental approach: Adult male Sprague-Dawley rats were treated with caffeine (10 mg center dot kg-1; i.p.) and MDMA (15 mg center dot kg-1; i.p.) alone and in combination. Core body temperatures were monitored before and after drug administration. Key results: Central catecholamine depletion blocked MDMA-induced hyperthermia and its exacerbation by caffeine. Caffeine provoked a hyperthermic response when the catecholamine releaser d-amphetamine (1 mg center dot kg-1) was combined with the 5-HT releaser d-fenfluramine (5 mg center dot kg-1) or the non-selective dopamine receptor agonist apomorphine (1 mg center dot kg-1) was combined with the 5-HT(2) receptor agonist DOI (2 mg center dot kg-1) but not following either agents alone. Pretreatment with the dopamine D(1) receptor antagonist Schering (SCH) 23390 (1 mg center dot kg-1), the 5-HT(2) receptor antagonist ketanserin (5 mg center dot kg-1) or alpha(1)-adreno- receptor antagonist prazosin (0.2 mg center dot kg-1) blocked MDMA-induced hyperthermia and its exacerbation by caffeine. Co-administration of a combination of MDMA with the PDE-4 inhibitor rolipram (0.025 mg center dot kg-1) and the adenosine A(1/2) receptor antagonist 9-chloro-2-(2-furanyl)-[1,2,4]triazolo[1,5-C]quinazolin-5-amine 15943 (10 mg center dot kg-1) or the A(2A) receptor antagonist SCH 58261 (2 mg center dot kg-1) but not the A(1) receptor antagonist DPCPX (10 mg center dot kg-1) exacerbated MDMA-induced hyperthermia. Conclusions and implications: A mechanism comprising 5-HT and catecholamines is proposed to mediate MDMA-induced hyperthermia. A combination of adenosine A(2A) receptor antagonism and PDE inhibition can account for the exacerbation of MDMA-induced hyperthermia by caffeine.